Kansas, 2010

Hail and Damaging Winds in Kansas, June 7, 2010

June 7, 2010 · NWS ICT · 16 events in 6 counties and zones

In the early morning hours of June 7th, 2010, a very large Mesoscale Convective System (MCS), moved across South Central Kansas. This system began as a cluster of thunderstorms across Northwest Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

In the early morning hours of June 7th, 2010, a very large Mesoscale Convective System (MCS), moved across South Central Kansas. This system began as a cluster of thunderstorms across Northwest Kansas. As this cluster moved eastward, it came across an axis of very unstable air and strong moisture transport. Both of these fed the storms which allowed it to increase in size and intensity. The axis of instability forced the system to switch from an eastward propagation to the southeast. The MCS intensified over Reno and Harvey Counties in Kansas and moved rapidly south, all the way to the Oklahoma border. Strong, damaging winds and quarter size hail accompanied this system.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 6, 11:22 PM CST, 3 hours 1 minute earlier.

Area forecast discussion, Jun 6, 11:22 PM CST, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1222 AM CDT MON JUN 7 2010

.UPDATE...
INCREASED POPS ACROSS THE NORTH HALF OF THE FORECAST AREA AND
UPDATED ALL FASCIST OF THE FORECAST...DUE TO MCS IN WESTERN KANSAS
MOVING SOUTHEAST.

&&

.AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
VFR CONDITIONS CURRENTLY ACROSS ALL TAF SITES. MCS OVER WESTERN
KANSAS IS MOVING ACROSS A THETA-E CONVERGENCE ZONE. STRONGEST OF
THIS MCS LOOKS TO STAY WEST OF ALL SITES HOWEVER EXPECT RSL AND
SLN TO BE EFFECTIVE. UNCERTAIN HOW LONG THIS MCS WILL HOLD AS IT
MOVES...AS WELL AS THE WARM FRONTAL BOUNDARY WILL BEGIN TO SET UP
WITH IN THE EARLY MORNING HOURS...SO LEFT VCTS IN FOR HUT AND ICT.
CHANCES UNLIKELY THAT CNU WILL BE EFFECTIVE. ON MONDAY...AS WARM
FRONTAL BOUNDARY SETS UP AND PUSHES NORTHWARD...COMBINED WITH
STRONG GUSTY SOUTHERLY WINDS...EXPECT SHOWERS AND THUNDERSTORMS TO
DEVELOP ACROSS THE AREA IN THE AFTERNOON HOURS.

DUNTEN

&&

.PREV DISCUSSION... /ISSUED 715 PM CDT SUN JUN 6 2010/

AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
VFR CONDITIONS WILL PREVAIL THROUGH THE FORECAST PERIOD. LOW
PRESSURE CENTER IN EASTERN COLORADO WILL HAVE A WARM FRONT
PROTRUDING TO THE EAST ALONG INTERSTATE 70 BY MONDAY AFTERNOON.
THE INCREASING SOUTHERLY FLOW WITH GUSTS INTO THE MIDDLE 20S WILL
AID IN BRINGING MOISTURE BACK INTO THE AREA. WITH DECENT
INSTABILITY PRESENT...THUNDERSTORMS WILL ALSO BE POSSIBLE AT ALL
LOCATIONS DURING THE 18Z TO 00Z TIMEFRAME.

PREV DISCUSSION... /ISSUED 310 PM CDT SUN JUN 6 2010/

SYNOPSIS...

SATELLITE/OBSERVATION LOOP ENDING AT 1845Z SHOWS A LOW
AMPLITUDE RIDGE TROUGH PATTERN /WHICH COULD ALSO BE CALLED A
QUASI-ZONAL FLOW PATTERN/ OVER THE UNITED STATES.  THE MAIN JET AXIS
EXTENDS FROM THE CENTRAL PACIFIC THROUGH THE CENTRAL UNITED STATES
AND INTO THE NORTHEASTERN UNITED STATES.  OVER THE NEXT WEEK...THE
PATTERN SHOULD GRADUALLY TRANSITION TO HIGHER AMPLITUDE WITH AN
UPPER LOW BEING POSITIONED OVER THE SOUTHWEST.  THIS WILL CAUSE
DOWNSTREAM RIDGE BUILDING OVER THE EASTERN HALF OF THE COUNTRY.
THIS LEAVES THE PLAINS IN THE TRANSITION AREA...RESULTING IN EITHER
AN ACTIVE PATTERN OR DRY AND WELL ABOVE NORMAL.

COOK

SHORT TERM...TONIGHT THROUGH WEDNESDAY

MAIN FORECAST PROBLEM THROUGH THIS PERIOD OF THE FORECAST IS TIMING
AND LOCATION OF CONVECTION.  UNCERTAINTY THAT CONVECTION WILL OCCUR
IS LOW...BUT UNCERTAINTY OF THE LOCATION IS HIGH.

THE LOW LEVEL MOISTURE TRANSPORT WILL INCREASE ASSOCIATED WITH THE
NOCTURNAL JET OVER WESTERN KANSAS THIS EVENING.  THIS WILL FORCE
CONVECTION OVER WESTERN KANSAS...WITH A POSSIBLE MCS DEVELOPING.
CORFIDI VECTORS MOVE THIS EAST.  THERE IS SOME UNCERTAINTY AS TO HOW
MUCH OF THE FORECAST AREA WILL BE AFFECTED SHOULD THIS OCCUR.
CURRENTLY...WILL KEEP PRECIPITATION CHANCES MOSTLY NORTH OF HIGHWAY
400.

LEE CYCLOGENESIS TAKES PLACE AT THIS TIME OVER EASTERN COLORADO.  BY
TUESDAY AT 18Z...THE LOW WILL BE EJECTING OUT OF THE WESTERN PLAINS
AND ACROSS KANSAS.  THIS WILL CAUSE CONVECTION ACROSS THE REGION
TUESDAY EVENING AND OVERNIGHT. THE COLD FRONT WILL MOVE THROUGH THE
REGION BY WEDNESDAY MORNING...PUSHING THE PROBABILITY OF CONVECTION
AWAY FROM THE AREA.

LONG TERM...THURSDAY THROUGH SUNDAY

MAIN CHALLENGE REMAINS CONVECTION.  UNCERTAINTY IS HIGH.

DURING THE PERIOD...AS THE UPPER LEVEL FLOW TRANSITIONS...A COLD FRONT
GRADUALLY MOVES SOUTH INTO THE REGION.  THIS WILL BE THE FOCUS FOR
CONVECTION DURING THE PERIOD...SHOULD THIS OCCUR.  FSU 2 METER
TEMPERATURE UNCERTAINTY PLOTS AND NCEP RMOP SHOW THE EROSION OF ANY
CONFIDENCE IN THE FORECAST WITH UNCERTAINTY WELL ABOVE AVERAGE
TOWARD THE END OF THE PERIOD.  AS A RESULT..WILL NOT INTRODUCE ANY
CONVECTIVE CHANCES IN THE LONG TERM OR BE VERY ANOMALOUS IN THE
TEMPERATURE FORECAST UNTIL UNCERTAINTY IMPROVES.

COOK

AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
VFR CONDITIONS EXPECTED TO PREVAIL THRU THE FORECAST VALID PERIOD.
ISOLATED TO WIDELY SCATTERED CONVECTION WILL CONTINUE TO DEVELOP
AND FESTER ACROSS THE HIGH PLAINS THIS AFTERNOON...THOUGH
GENERALLY DISSIPATING AS IT MOVES INTO CENTRAL KANSAS DUE TO A
DRIER/MORE STABLE AIRMASS ACROSS THE LOWER PLAINS. A BETTER CHANCE
FOR MORE ORGANIZED CONVECTION IS EXPECTED TONIGHT INTO MONDAY
MORNING ACROSS THE HIGH PLAINS. SOME OF THIS ACTIVITY COULD AFFECT
CENTRAL KANSAS. OTHERWISE SURFACE HIGH PRESSURE ACROSS THE AREA
THIS AFTERNOON WILL SLIDE QUICKLY EAST OF THE AREA TONIGHT AS
LOW PRESSURE DEVELOPS AND DEEPENS ACROSS THE HIGH PLAINS INTO
MONDAY MORNING. WINDS WILL BECOME SOUTH AND INCREASE FOR AREAS
WEST OF THE TURNPIKE TOWARD THE END OF THE FORECAST PERIOD.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    77  92  69  87 /  30  30  30  20
HUTCHINSON      75  89  68  86 /  30  30  30  20
NEWTON          75  89  67  85 /  30  30  30  20
ELDORADO        74  93  68  87 /  30  30  30  20
WINFIELD-KWLD   78  93  72  88 /  30  30  30  20
RUSSELL         73  87  63  85 /  30  30  30  20
GREAT BEND      73  87  64  84 /  30  30  30  20
SALINA          75  88  68  87 /  30  30  30  20
MCPHERSON       74  88  66  86 /  30  30  30  20
COFFEYVILLE     77  95  74  89 /  30  30  30  40
CHANUTE         74  92  71  86 /  30  30  30  20
IOLA            74  92  70  86 /  30  30  30  20
PARSONS-KPPF    76  95  72  88 /  30  30  30  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 6, 11:35 PM CST, 2 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1235 AM CDT MON JUN 7 2010

KSZ032-033-047>053-067>072-082-083-091>096-098>100-080545-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1235 AM CDT MON JUN 7 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

MCS WHICH DEVELOPED OVER WESTERN KANSAS THIS EVENING WILL MOVE
INTO CENTRAL KANSAS LATE TONIGHT STRONG TO SEVERE STORMS ARE
POSSIBLE. MAIN THREAT WILL BE DAMAGING WINDS AND QUARTER SIZE
HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HEAT INDICES MAY REACH 100 ACROSS PORTIONS OF CENTRAL AND SOUTH
CENTRAL KANSAS ON MONDAY.

THUNDERSTORMS ARE POSSIBLE MONDAY NIGHT OVER MOST OF CENTRAL
KANSAS AND PARTS OF SOUTHEAST KANSAS...NORTHEAST OF A LINE FROM
GREAT BEND TO PARSONS. THUNDERSTORMS ARE ALSO POSSIBLE OVER ALL
AREAS
TUESDAY AND TUESDAY NIGHT...WITH THE BETTER PROBABILITIES SHIFTING
NORTHEAST OVER PRIMARILY CENTRAL AND SOUTHEAST KANSAS ON WEDNESDAY
AND WEDNESDAY NIGHT. IN EACH CASE...THESE THUNDERSTORMS MAY
PRODUCE NICKEL-SIZED HAIL...50 MPH GUSTS...AND LOCALLY HEAVY
RAINS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

In the hours before

Special weather statement, Jun 7, 12:13 AM CST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
113 AM CDT MON JUN 7 2010

KSZ032-070645-
RUSSELL-
113 AM CDT MON JUN 7 2010

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RUSSELL COUNTY...

AT 107 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 8 MILES SOUTH OF PARADISE...OR 9 MILES
NORTHWEST OF RUSSELL...AND MOVING SOUTHEAST AT 35 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

DUNTEN
Special weather statement, Jun 7, 12:47 AM CST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
147 AM CDT MON JUN 7 2010

KSZ032-033-047-048-050-070715-
BARTON-ELLSWORTH-LINCOLN-RICE-RUSSELL-
147 AM CDT MON JUN 7 2010

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR BARTON...ELLSWORTH...LINCOLN...RICE AND RUSSELL
COUNTIES...

AT 142 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SYLVAN GROVE TO 12
MILES WEST OF ALBERT...AND MOVING EAST AT 30 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

DUNTEN
Special weather statement, Jun 7, 1:20 AM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
220 AM CDT MON JUN 7 2010

KSZ047-070745-
BARTON-
220 AM CDT MON JUN 7 2010

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR BARTON COUNTY...

AT 217 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 5 MILES SOUTH OF HOISINGTON...OR 7 MILES
NORTHEAST OF GREAT BEND...AND MOVING EAST AT 25 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

DUNTEN
Special weather statement, Jun 7, 1:42 AM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
242 AM CDT MON JUN 7 2010

KSZ047-048-050-051-067-070815-
BARTON-ELLSWORTH-MCPHERSON-RENO-RICE-
242 AM CDT MON JUN 7 2010

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR BARTON...ELLSWORTH...MCPHERSON...RENO AND RICE
COUNTIES...

AT 240 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF
MCPHERSON TO ALDEN TO BELPRE...AND MOVING SOUTH AT 45 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

DUNTEN

The radar

The Wichita radar (KICT), 87 km away, was scanning. The volume nearest the first event began at 08:22 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Reno

When
June 7, 2:23 AM CST
Where
Reno County, 4.18 mi N of Plevna
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
38.030, -98.310

A COOP observer estimated the gust.

Thunderstorm Wind, Kingman

When
June 7, 3:00 AM CST
Where
Kingman County, 0.55 mi E of Kingman
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.650, -98.110

A trained spotter estimated the gust.

Thunderstorm Wind, Sedgwick

When
June 7, 3:09 AM CST
Where
Sedgwick County, 2.52 mi S of Maize
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.734, -97.475

A national weather service employee estimated the wind gust.

Thunderstorm Wind, Sedgwick

When
June 7, 3:10 AM CST to 3:20 AM CST
Where
Sedgwick County, 3.17 mi S of Maize
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.725, -97.479

An off duty National Weather Service employee reported the gust. Pea size hail also was reported.

Thunderstorm Wind, Sedgwick

When
June 7, 3:13 AM CST
Where
Sedgwick County, 3.88 mi SE of Bentley
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.840, -97.470

A trained spotter estimated the wind gust.

Thunderstorm Wind, Kingman

When
June 7, 3:13 AM CST
Where
Kingman County, 0.69 mi N of Norwich
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.460, -97.850

A law enforcement officer estimated winds of 50 to 60 mph.

Thunderstorm Wind, Sedgwick

When
June 7, 3:15 AM CST to 3:25 AM CST
Where
Sedgwick County, 1.1 mi E of Haysville
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.570, -97.350

The severe winds lasted for almost 10 minutes.

Thunderstorm Wind, Sedgwick

When
June 7, 3:18 AM CST
Where
Sedgwick County, 1.21 mi SW of (Ict)wichita Arpt
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
37.638, -97.446

Thunderstorm Wind, Sedgwick

When
June 7, 3:20 AM CST
Where
Sedgwick County, 4.75 mi SSE of Derby
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
37.485, -97.242

A large tree was knocked down onto the city office, blocking the drive thru payment window. Several other trees were knocked down across town.

Hail, Butler

When
June 7, 3:28 AM CST
Where
Butler County, 2.14 mi SSW of Andover
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
37.690, -97.140

Thunderstorm Wind, Sumner

When
June 7, 3:45 AM CST
Where
Sumner County, 0.55 mi E of Argonia
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
COOP Observer
Coordinates
37.270, -97.760

Some minor roof damage was reported.

Hail, Sumner

When
June 7, 3:52 AM CST
Where
Sumner County, Wellington
Measured
1 in hail
Reported by
Public
Coordinates
37.270, -97.400

Winds estimated to 60 mph were also reported.

Thunderstorm Wind, Sumner

When
June 7, 3:52 AM CST
Where
Sumner County, Wellington
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.270, -97.400

Quarter sized hail was also reported.

Thunderstorm Wind, Cowley

When
June 7, 4:08 AM CST
Where
Cowley County, 5.2 mi WNW of Arkansas City
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.110, -97.130

The emergency manager reported sustained winds of 45 mph with gusts to 60 mph.

Thunderstorm Wind, Cowley

When
June 7, 4:08 AM CST
Where
Cowley County, 0.45 mi WSW of Winfield Arpt
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
37.168, -97.038

Thunderstorm Wind, Cowley

When
June 7, 4:17 AM CST
Where
Cowley County, 0.55 mi E of Arkansas City
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.070, -97.040

The public estimated the wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 239028, 239029, 239030, 239033, 239031, 239032, 239034, 239035, 239036, 239038, 239037, 239039, 239040, 239041, 239042, 239043.